Tornadoes · United States · Nebraska · 2012

EF0 tornado, Sidney to Lorenzo, Nebraska, June 22, 2012

From Sidney to Lorenzo, this EF0 tornado ran 0.3 miles across Cheyenne County on June 22, 2012, touching down at 5:21 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2012
Touchdown
5:21 PM MDT (23:21 UTC)
Lifted
5:23 PM MDT (23:23 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.5 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
41.058, -103.102
Lift-off point
41.061, -103.098
Record number
1206221721-01

What the Weather Service recorded

A landspout briefly formed in the updraft region of a leading boundary of a severe thunderstorm in open country southwest of Sidney.

A landspout briefly formed along the gust front of a severe thunderstorm. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 21:53 UTC and running to 03:26 UTC.

Issued (UTC)ExpiredProductOffice
21:53 UTC03:26 UTCSevere Thunderstorm WatchCYS
23:07 UTC23:45 UTCSevere Thunderstorm WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 22, 4:11 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 4:11 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT FRI JUN 22 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY...CIRRUS SHIELD ASSOCIATED WITH
THE SHORTWAVE MOVING TOWARD THE AREA IS CLEARING WESTERN PORTIONS OF
THE CWA THIS HOUR...WITH SOME CU TOWERS TRYING TO DEVELOP UNDER THE
SHIELD ALONG AND EAST OF THE LARAMIE RANGE. STILL THINKING THAT
CONVECTION WILL HAVE A BETTER CHANCE TO PERSIST ONCE THIS CIRRUS
SHIELD CLEARS TO THE NORTHEAST LATE THIS AFTERNOON AND EVENING.
MESOANALYSIS SHOWS MLCAPE VALUES RANGING FROM 500 TO 3000 J/KG FROM
EAST TO WEST ACROSS THE EASTERN PLAINS...WITH 0 TO 6 KM BULK SHEAR
VALUES OF 50 TO 60 KTS. THEREFORE THE POTENTIAL FOR HIGH BASED
SUPERCELLS REMAINS FOR THIS AFTERNOON AND EVENING...AND SO DID NOT
MAKE ANY CHANGES TO THE NOON HOUR UPDATE REGARDING THIS EVENINGS
SEVERE POTENTIAL.

RADAR IMAGERY SHOWS THE DRYLINE FRONTAL BOUNDARY BEGINNING TO
MOVE OFF THE LARAMIE RANGE IN SOUTHERN PLATTE AND NORTHERN LARAMIE
COUNTIES. AS IT MOVES EAST...WILL SEE VERY DRY AIRMASS MOVE INTO
THE PLAINS OF WYOMING THIS EVENING WITH GUSTY WEST WINDS OCCURRING
AS WELL. THEREFORE THE RED FLAG WARNING LOOKS TO BE IN GOOD SHAPE
AS AREAS FURTHER WEST HAVE BEEN GUSTING 30 TO 45 MPH WITH
HUMIDITIES AS LOW AS 5 PERCENT. TONIGHT WILL SEE WINDS EASE...BUT
HUMIDITY RECOVERIES REMAIN POOR WITH ONLY 20 TO 30 PERCENT
EXPECTED ALONG AND WEST OF THE LARAMIE RANGE.

AS PREVIOUSLY ADVERTISED...VERY HOT TEMPERATURES ARE EXPECTED FOR
TOMORROW WITH WIDESPREAD MID TO UPPER 90S ACROSS SOUTHEAST
WYOMING...WITH UPPER 90S TO LOW 100S EXPECTED IN THE PANHANDLE. THE
DRYLINE WILL BE EAST OF THE ENTIRE FORECAST AREA BY LATE MORNING
WITH VERY DRY AIR FILTERING INTO THE NEBRASKA PANHANDLE. NAM BUFR
SOUNDINGS SHOW THAT THE PANHANDLE WILL MIX TO ROUGHLY 600 MB BY
EARLY AFTERNOON...WITH 25 TO 35 KT WINDS AVAILABLE AT THIS LEVEL TO
MIX TO THE SURFACE. SO WENT AHEAD AND UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THE PANHANDLE ZONES FOR THE EXPECTED
HUMIDITIES IN THE UPPER TEENS AND GUSTY WINDS MIXING DOWN TO THE
SURFACE. WINDS SHOULD EASE QUICKER IN THIS AREA...SO ENDED THE
WARNING AT 00Z VS THE WYOMING PORTION WHICH WILL CONTINUE THROUGH
03Z.

SURFACE HIGH PRESSURE BUILDING ACROSS THE PLAINS WILL COMBINE WITH A
REDEVELOPING SURFACE PRESSURE TROUGH OVER THE ROCKIES TO BRING A
RETURN OF MOIST EAST-SOUTHEASTERLY SURFACE FLOW ACROSS THE
EASTERN PLAINS LATE SATURDAY NIGHT AND SUNDAY MORNING. HUMIDITIES
SHOULD STAY DRY FURTHER WEST...BUT WINDS WILL BE LESS. A BUILDING
UPPER LEVEL RIDGE WILL BACK WINDS ALOFT TO THE SOUTHWEST...WITH A
MONSOON TYPE PATTERN SETTING UP. WILL SEE A WEAK SHORTWAVE MOVE UP
FROM THE SOUTH AND ALSO SUBTROPICAL MOISTURE. THE COMBINATION OF
DRY LLVLS AND MOIST MIDLEVELS WILL BRING A CHANCE FOR DRY
THUNDERSTORMS WEST OF THE LARAMIE RANGE. EMPHASIZED THIS POTENTIAL
IN THE FWF AS IT COULD MEAN MORE FIRE STARTS FOR ALREADY FIRE
PRONE AREAS. FURTHER EAST...SUFFICIENT MOISTURE IN THE LLVLS MEANS
ANY STORMS THAT MOVE INTO THIS AREA WILL LIKELY PRODUCE WETTING
RAINS. TEMPERATURES WILL REMAIN HOT IN THE 90S.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
OMEGA BLOCKING PATTERN WILL CONTINUE THROUGH THE FIRST PART OF THE
UPCOMING WEEK...BUT DOES SHOW SIGNS OF WEAKENING. MID/UPPER-LEVEL
RIDGE AXIS CENTERED OVER THE CENTRAL PLAINS WILL MAINTAIN A
MONSOONAL MOISTURE PLUME EXTENDING NORTHEAST TOWARDS THE CWA ON
MONDAY AND TUESDAY. MEANWHILE...A SFC PRESSURE TROUGHING WILL
CONTINUE TO ADVECT LLVL MOISTURE NORTH/NORTHWEST IN RETURN FLOW
AROUND THE UPPER-MISSISSIPPI RIVER VALLEY SFC HIGH. INSTABILITIES
ARE NOT ALL THAT HIGH...BUT WILL BE SUFFICIENT FOR AFTERNOON AND
EVENING THUNDERSTORM CHANCES ON BOTH MONDAY AND TUESDAY. WEAK
STEERING FLOW WILL LIMIT THE SEVERE POTENTIAL...BUT WILL INCREASE
THE PRECIPITATION EFFICIENCY AND THREAT OF HEAVY RAIN ACROSS THE
EASTERN PLAINS. A WEAK SURFACE COOL FRONT WILL MOVE THROUGH TUESDAY
NIGHT/EARLY WEDNESDAY ALLOWING THE FLOW TO FLATTEN AND SHUNTING THE
MONSOONAL MOISTURE TRAJECTORY TO THE SOUTHEAST. SO...KEPT A DRY
FORECAST GOING FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. H7 THERMAL
RIDGE WILL REMAIN IN PLACE FOR MONDAY AND TUESDAY...KEEPING 16-18C
AIR ANCHORED INTO THE CWA. THE RESULT WILL BE FOR HIGH TEMPERATURES
THAT WILL CONTINUE TO REACH THE 90S...WITH EVEN SOME LOW 100S OVER
THE WESTERN NEBRASKA PANHANDLE. THERE WILL BE A COUPLE OF DEGREES OF
COOLING BEHIND THE WEAK TUESDAY NIGHT FRONTAL PASSAGE.

&&

.AVIATION...18Z TAF ISSUANCE...WYOMING TERMINALS...VFR CONDITIONS
WILL PREVAIL THROUGH THE PERIOD. ALTHOUGH THE THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN EAST OF KCYS LATE THIS
AFTERNOON...DID INCLUDE VCTS AT KCYS TO ACCOUNT FOR ITS PROXIMITY.
OTHERWISE...GUSTY SOUTHWEST WINDS WILL CONTINUE AND/OR DEVELOP
ACROSS THE AREA...WITH GUSTS APPROACHING 35 OR 40 KNOTS THIS
AFTERNOON. THESE WINDS WILL DECREASE AROUND SUNSET.

NEBRASKA TERMINALS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP BY LATE AFTERNOON AND MORESO DURING THE EVENING HOURS. A FEW
OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE CONTAINING
DAMAGING WINDS AND SMALL HAIL. STRONG SOUTHEAST WINDS WILL PREVAIL
THIS AFTERNOON AND THEN TURN TO THE SOUTHWEST BEHIND THE
THUNDERSTORM DEVELOPMENT THIS EVENING.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS OCCURRING ALONG
AND WEST OF THE LARAMIE RANGE WILL CONTINUE THROUGH THE
EVENING...WITH HUMIDITIES RANGING FROM 4 TO 15 PERCENT AND
SOUTHWEST WINDS GUSTING GENERALLY 30 TO 45 MPH. FURTHER
EAST...WINDS ARE GUSTY AS WELL BUT ARE OUT OF THE SOUTHEAST WITH
HUMIDITIES 20 PERCENT AND HIGHER. THE EXCEPTION IS ALONG THE
CHEYENNE RIDGE WITH A RANGE OF 15 TO 20 PERCENT. A DRY FRONT WILL
MOVE EAST ACROSS THE WYOMING PLAINS THIS EVENING AND WILL DROP
HUMIDITIES TO CRITICAL VALUES WITH GUSTY WINDS TURNING TO THE
WEST. HUMIDITY RECOVERIES WILL BE POOR TONIGHT ALONG AND WEST OF
THE LARAMIE RANGE WITH 20 TO 30 PERCENT EXPECTED. SATURDAY WILL
SEE CRITICAL CONDITIONS AGAIN...SIMILAR TO TODAY BUT WILL EXPAND
TO THE NEBRASKA PANHANDLE. WINDS WILL BE SOMEWHAT LESS HERE WITH
GUSTS TO 30 MPH VERSUS THE 40 TO 45 MPH EXPECTED ACROSS WYOMING.

A SURFACE HIGH IS FORECAST TO BUILD OVER THE NORTHERN PLAINS ON
SUNDAY...CAUSING SURFACE WINDS TO GO EASTERLY OVER THE PLAINS.
INCREASING LOW LEVEL MOISTURE ON SUNDAY AFTERNOON WILL LIKELY KEEP
HUMIDITIES ABOVE CRITICAL LEVELS TO THE EAST OF THE LARAMIE RANGE.
DRY AIR WILL PERSIST IN THE WEST...AND WITH MIDLEVEL MOISTURE AND
ENERGY APPROACHING FROM THE SOUTHWEST...COULD SEE THE POTENTIAL
FOR DRY THUNDERSTORMS ALONG AND WEST OF THE LARAMIE RANGE ON
SUNDAY AFTERNOON.

&&

CLIMATE...DOWNRIGHT HOT TEMPERATURES FOR THIS PART OF THE COUNTRY
TO RETURN AGAIN SATURDAY. BELOW ARE SOME RECORD HIGHS FOR
SELECTED CITES FOR THE 23RD OF JUNE THAT ARE IN DANGER OF BEING
TIED OR BROKEN.

23 JUNE...LARAMIE 94 (1954)....SCOTTSBLUFF 105 (1954)...SIDNEY
104 (1954)

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 11 PM FRIDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ104-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-WYZ111-WYZ112-
     WYZ113-WYZ114-WYZ116-WYZ117-WYZ118-WYZ119.
     RED FLAG WARNING FROM 10 AM SATURDAY TO 9 PM SATURDAY FOR WYZ101-
     WYZ102-WYZ103-WYZ104-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-
     WYZ111-WYZ112-WYZ113-WYZ114-WYZ116-WYZ117-WYZ118-WYZ119.
NE...RED FLAG WARNING FROM 10 AM SATURDAY TO 6 PM SATURDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Jun 22, 12:00 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 PM MDT FRI JUN 22 2012

WYZ101>119-231800-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1200 PM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
MAINLY TO THE EAST OF THE LARAMIE RANGE AND NORTH OF THE CHEYENNE
RIDGE. A FEW THUNDERSTORMS FROM MAY BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS IN THIS AREA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
PLATTE...NIOBRARA...AND GOSHEN COUNTIES.

DRY AND WINDY CONDITIONS OCCURRING WEST OF THE LARAMIE RANGE WILL
CONTINUE THROUGH THIS EVENING..AND ARE EXPECTED TO MOVE EAST
ACROSS THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. A
RED FLAG WARNING IS IN EFFECT FOR MOST OF SOUTHEAST WYOMING TODAY
FOR THESE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WEST TO SOUTHWEST WINDS...VERY DRY CONDITIONS...AND HOT
TEMPERATURES WILL CONTINUE ON SATURDAY AFTERNOON. A RED FLAG
WARNING IS IN EFFECT THROUGH SATURDAY EVENING.

THERE WILL BE AN ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS
OVER SOUTHEAST WYOMING EACH AFTERNOON FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR NIOBRARA AND GOSHEN COUNTIES
THIS AFTERNOON AND EVENING WITH THE RISK OF SEVERE
THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231800-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1200 PM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE NEBRASKA
PANHANDLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH ANY SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 11 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WEST WINDS AND HOT TEMPERATURES WILL AFFECT THE PANHANDLE ON
SATURDAY AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FROM
SATURDAY MORNING THROUGH THE EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NEBRASKA
PANHANDLE EACH AFTERNOON FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING WITH THE RISK OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Local storm report, Jun 22, 2:19 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TORNADO          4 ESE I-25 EXIT 65      41.85N 104.81W
06/07/2012                   PLATTE             WY   NWS EMPLOYEE

            TORNADO DISSIPATED AT 419 PM.

&&

MAZUR
Special weather statement, Jun 22, 4:57 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI JUN 22 2012

NEZ020-054-055-222345-
BANNER NE-CHEYENNE NE-KIMBALL NE-
457 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL...WESTERN
CHEYENNE AND EXTREME SOUTHEASTERN BANNER COUNTIES UNTIL 545 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF DIX...OR 17 MILES SOUTHEAST OF
KIMBALL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DIX...
  POTTER...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 27 AND
51.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4100 10369 4144 10341 4125 10299 4099 10330
TIME...MOT...LOC 2257Z 217DEG 29KT 4105 10345

TJT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

11.4 hours before the tornado, 133 km from the path. June 22, 2012.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -45780, lifted condensation level 3114 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-45780 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3114 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

0.6 hours after it, 133 km from the path. June 23, 2012.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -64589, lifted condensation level 5461 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2012-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-64589 J/kg
Surface CAPE
836 J/kg
Mixed-layer LCL
5461 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
10.4 K/km

Open this sounding in Storm Lab

The surface observations

Sidney (SNY), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC9160140° 24 kt331009.8
22:53 UTC9060150° 20 kt331008.5
23:14 UTC87.859150° 19 kt311008.5VCTS
23:45 UTC84.260.8130° 21 kt301007.5VCTS
23:53 UTC8163130° 21 kt271007.8VCTS -RA
00:53 UTC7866100° 18 kt231008.5-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the touchdown began at 23:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:05 UTCHAIL 0.758 W SidneyCheyenne, NE
02:06 UTCHAIL 1.57 Nw ChappellDeuel, NE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 22, 2012

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 227:58 PM MDTEF2Fall River, SD16.7800$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.